Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Des Moines, IA

June 18, 2011Decatur County, Ringgold County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2011, 7:29 AM CDT for Decatur County, Ringgold County, Wayne County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 7:29 AM CDT (12:29 UTC)
Expired
Jun 18, 2011, 8:00 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, IA, Ringgold County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:32 AM CDTTSTM WND DMGLamoni, IATWO LARGE BRANCHES DOWN IN THE NORTH SIDE OF TOWN...ONE CROSSING THE ROAD...TIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS53 KDMX 181229
SVRDMX
IAC053-159-185-181300-
/O.NEW.KDMX.SV.W.0160.110618T1229Z-110618T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
729 AM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 800 AM CDT

* AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAMONI...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEON...DAVIS CITY...BEACONSFIELD...DECATUR CITY...GRAND RIVER...VAN
  WERT...GARDEN GROVE...LE ROY...WELDON AND HUMESTON.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4060 9420 4090 9404 4090 9375 4088 9329
      4057 9354 4057 9406
TIME...MOT...LOC 1230Z 216DEG 32KT 4064 9386
WIND...HAIL 60MPH <.75IN

$$

BEERENDS
2 follow-up statements
184 
WWUS53 KDMX 181243
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
743 AM CDT SAT JUN 18 2011

IAC053-159-185-181300-
/O.CON.KDMX.SV.W.0160.000000T0000Z-110618T1300Z/
WAYNE IA-RINGGOLD IA-DECATUR IA-
743 AM CDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR...
EASTERN RINGGOLD AND WESTERN WAYNE COUNTIES UNTIL 800 AM CDT...

AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR LEON...OR 11 MILES NORTHEAST OF
LAMONI...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEON...VAN WERT...GARDEN GROVE...WELDON...LE ROY AND HUMESTON.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4060 9420 4090 9404 4090 9375 4088 9329
      4057 9354 4057 9406
TIME...MOT...LOC 1243Z 215DEG 35KT 4073 9376
WIND...HAIL 60MPH <.75IN

$$

BEERENDS
089 
WWUS53 KDMX 181259
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
759 AM CDT SAT JUN 18 2011

IAC053-159-185-181310-
/O.EXP.KDMX.SV.W.0160.000000T0000Z-110618T1300Z/
WAYNE IA-RINGGOLD IA-DECATUR IA-
759 AM CDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR...EASTERN RINGGOLD AND
WESTERN WAYNE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4060 9420 4090 9404 4090 9375 4088 9329
      4057 9354 4057 9406
TIME...MOT...LOC 1300Z 215DEG 35KT 4087 9363

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:30 AM CDT, 59 minutes earlier.

Area forecast discussion, Jun 18, 6:30 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT SAT JUN 18 2011

.UPDATE...
UPDATED POPS THROUGH MID MORNING WITH MCS MOVING OUT OF NEBRASKA
HOLDING TOGETHER A BIT MORE THAN EXPECTED. STILL EXPECT SYSTEM TO
WEAKEN AND DISSIPATE SOMEWHERE ACROSS CENTRAL/SOUTHERN IOWA...SO
ONLY HAVE SLIGHT CHANCES POPS ACROSS SOUTHEASTERN CWA WITH HIGHER
POPS ACROSS THE SOUTHWEST.

.SHORT TERM /TODAY/...
FORECAST SHAPING UP SIMILAR TO PAST DAYS WITH SOUTHWEST FLOW ALOFT
AND A SFC LOW SITUATED TO THE SOUTHWEST OF THE AREA WITH A SFC
TROUGH AXIS EXTENDING NORTHEASTWARD INTO CENTRAL IA/SC MN. MCS OVER
SE NE/NE KS EXPECTED TO WEAKEN AS IT PUSHES EASTWARD...BUT EXPECT IT
TO MAKE IT TO THE SOUTHWESTERN CWA OVER THE NEXT 3 TO 4 HOURS. NOT A
LOT OF SHEAR/INSTABILITY ACROSS THE CWA WITH MOISTURE TRANSPORT
ORIENTED FURTHER SOUTH INTO MISSOURI. THEREFORE EXPECT MCS TO WEAKEN
EVEN FURTHER AND BE CONFINED TO EXTREME SOUTHERN IOWA IF IT
MAINTAINS ITSELF ENOUGH TO MAKE IT ALL THE WAY ACROSS THE CWA.
OTHERWISE STRONGER SHORTWAVE ALOFT CURRENTLY OVER THE EASTERN
ROCKIES TO MOVE NORTHEASTWARD INTO THE REGION LATE THIS AFTERNOON
INTO TONIGHT. TROUGH AXIS TO RETREAT BACK TO THE WEST/NORTHWEST AS
WAA STRENGTHENS AND WINDS BECOME MORE SOUTHEAST TO SOUTHERLY WITH
MOISTURE ADVECTING NORTHWARD. DEWPOINTS EXPECTED TO CLIMB INTO THE
LOWER TO MID 70S ACROSS THE AREA BY THIS AFTERNOON WITH CONVECTION
EXPECTED TO DEVELOP JUST TO THE WEST OF THE CWA AS THE SHORTWAVE
PUSHES INTO ERN NE/NE KS BY 00Z. THIS ACTIVITY COULD PUSH INTO THE
FAR SOUTHWESTERN CWA BY LATE AFTERNOON...BUT EXPECT MAJORITY OF
ACTIVITY TO BE INTO TONIGHT. HAVE ANOTHER WEAK BOUNDARY SITUATED
ACROSS THE NORTHEASTERN CWA THIS AFTERNOON AND 00Z WRF TRYING TO
DEVELOP SOME ISOLATED ACTIVITY IN THE VICINITY OF KMCW BY LATE
AFTERNOON AS WELL. THEREFORE DO HAVE SLIGHT CHANCES FOR THE NE TOO.
TEMPERATURES ALOFT SLIGHTLY COOLER THAN IN PREVIOUS DAYS...SO KEPT
TEMPS A BIT COOLER IN THE 80 TO 85 RANGE AS WELL.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
NOT MUCH CHANGE IN THE PREVIOUS THINKING WITH QUASI-ACTIVE WEATHER
EXPECTED THROUGH MID WEEK. MODELS HAVE BUILT FAIRLY DECENT CONSENSUS
ON SHORTWAVE PASSING THROUGH THE STATE TONIGHT.  THIS WAVE ALONG
WITH SFC LOW MOVING ACRS THE STATE SHOULD BE SUFFICIENT FOR
CONVECTION TONIGHT OVER MUCH OF CENTRAL IOWA.  SOME SEVERE STORMS
REMAIN POSSIBLE ALONG WITH SPOTTY HEAVY RAINFALL BUT WAVE REMAIN
FAIRLY PROGRESSIVE KEEPING PCPN DURATION LIMITED.  SOME BREAK IN THE
STORMS ON SUNDAY WITH SUBSIDENCE BEHIND THE DEPARTING WAVE.
HOWEVER...NEXT VIGOROUS SHORTWAVE WILL ROUND BASE OF WESTERN TROF
WITH WAA AND INCREASING THETA-E ADVECTION INTO SUNDAY NIGHT.  THIS
WILL INCREASE CHANCES OF THUNDERSTORMS BY LATE SUNDAY NIGHT AS WARM
FRONT PUSHES NORTHWARD INTO THE STATE. BOTH GFS AND EURO STALL THIS
FRONT IN IOWA INTO EARLY NEXT WEEK.  THEREFORE...SEEMS REASONABLE TO
EXPECT SOME CONVECTION IN CENTRAL IA DURING THIS TIME...WITH BEST
CHANCES IN THE NORTH WHERE CAP WILL LIKELY BE WEAKEST AND NOCTURNAL
LLJ WILL BREAK IN THIS AREA.  SEVERE WEATHER THREAT WILL ALSO BE A
CONCERN DURING THIS TIME WITH INCREASED SHEAR AND RELATIVELY STRONG
INSTABILITY LEADING TO MULTIPLE MODES OF SEVERE WEATHER MONDAY
AFTERNOON INTO TUESDAY NIGHT. HEAVY RAIN POSSIBILITIES WILL ALSO BE
PREVALENT AS PWATS IN AND AROUND 1.5 TO 1.75 INCHES.  TEMPERATURES
TO BE VERY WARM SOUTH OF THE FRONT WITH HIGHS NEAR 90 WITH COOLER
READING NORTH DUE TO COOLER EASTERLY FLOW AND MORE CLOUDS.  THIS
TEMPERATURE CUTOFF WILL ALL BE IN PLACEMENT OF THE FRONT WHICH IS
DIFFICULT TO PINPOINT AT THIS TIME.  SOME DECREASE IN PCPN THREAT
INTO WEDNESDAY AS UPPER LOW GRADUALLY PULLS AWAY WITH DRY WEATHER
INTO THURSDAY.

&&

.AVIATION...18/12Z
TRICKY FORECAST THIS MORNING WITH AREA OF STORMS MOVING INTO WESTERN
IOWA. DID NOT INCLUDE PRECIPITATION WITH THIS AREA OF STORMS AT KDSM
OR KFOD AS SYSTEM IS EXPECTED TO WEAKEN/DISSIPATE AS IT PUSHES
EASTWARD. WILL HAVE TO MONITOR AS THERE IS A POSSIBILITY IT COULD
HOLD TOGETHER LONG ENOUGH TO REACH KDSM OR KFOD. OTHERWISE BETTER
CHANCES FOR WIDESPREAD PRECIPITATION WITH A STRONG UPPER LEVEL
SYSTEM EXPECTED TO MOVE THROUGH THE AREA TONIGHT. CIGS EXPECTED TO
LOWER TO VERY LOW VFR CATEGORY AND POSSIBLY INTO THE MVFR CATEGORY
WITH THUNDERSTORMS TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...BEERENDS
Hazardous weather outlook, Jun 18, 5:34 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT SAT JUN 18 2011

IAZ004-005-024-191100-
EMMET-KOSSUTH-HUMBOLDT-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH
STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE
INCH ALONG WITH HEAVY RAINFALL.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL
ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING
THIS TIME WHICH MAY PROLONG AND ENHANCE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS APPEARING LIKELY INTO EARLY NEXT WEEK.

IAZ006-007-015>017-023-025>028-035>039-049-050-191100-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH
STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE
INCH ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL
ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND IS APPEARING LIKELY
INTO EARLY NEXT WEEK...ESPECIALLY MONDAY AFTERNOON AND EVENING.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-191100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTION OF CENTRAL IOWA
THIS MORNING. A FEW WIND GUSTS MAY APPROACH 60 MPH WITH THESE
STORMS ALONG WITH SOME SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS MAY
ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH OF
HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN INTO EARLY
NEXT WEEK.

CC

In the hours before

Special weather statement, Jun 18, 6:46 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 AM CDT SAT JUN 18 2011

IAZ092>094-181300-
TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...BEDFORD...MOUNT AYR...LEON
646 AM CDT SAT JUN 18 2011

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN...

A LINE OF THUNDERSTORMS WILL BE MOVING INTO FAR SOUTHERN IOWA.
THESE STORMS ARE CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH...AND
HEAVY DOWNPOURS.

JB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:00 PM CDTSevere Thunderstorm WarningDMXKossuth15 min
Jun 18, 10:34 AM CDTFlash Flood WarningDMXCrawford4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.